This patient support community is for discussions relating to general health issues, adolescents, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, and senior health.
I've had terrible symptoms of what my doctor claims to be anxiety for over a year, that include chest pains, shortness of breath every day, nausea, palpitations, seeing heartbeat in my eyes, neck throbbing and pain, cold feeling in my heart, weakness/EXTREME fatigue (feeling like my body's just going to shut down) and overall a constant, nervous-sick feeling right over where my heart is...it feels like it's dying... I've had an echocardiogram stress test and a CT scan of the heart done and the docs (2 different cardiologists) say nothing appears to be wrong.
I have been treating it for anxiety, which include lots of exercise, better diet, relaxing activities (yoga or stretching) and I've tried:
-propranolol (made me feel like i was going into heart failure),
-paxil (made symptoms worse, including severe jaw clenching)
-buspar (no change besides disturbing thoughts and dreams)
-various natural supplements
-xanax (only took when symptoms were abnormally severe, and worked; made me feel normal, which is VERY rare)
- I want to TRY gabapentin, because I'm hoping it's a neurological problem...but I'm scared because I usually have bad reactions to meds.
For the record I have also had a brain MRI and CT angiogram of my head which also seem normal.
Got my thyroid checked out and did some other blood tests a while back when I first started having symptoms, which also were all normal.
I want to believe it is a problem with my nervous system, as I also get dizzy and disorientated easily, and my eyes ache sometimes and I get spotty vision...I abused a LOT of drugs when I was a teenager, and I even had a couple of close calls (overdosing) on amphetamines... I also smoked a lot of what is called "spice" (a synthetic drug that was later found out to be quite dangerous)...
but right now I'm really afraid it's my heart, because I feel it right there!
Any advice?? I feel like I don't know where to turn...
Well to begin I have my degree in psychology ( I am NOT a doctor) but from what you have explained (the symptoms) sound exactly like anxiety. I also have anxiety but Im on the correct meds now so its controlled. With anxiety you really feel like your dying or something is seriously wrong, but really your mind is telling you this bc of the "fight or flight" reaction in your brain. I also experienced that too. Its very easy to think it could be something else when it really is just anxiety. Sometimes you need the right meds bc some just make you feel worse! Welbutrin (which is used for depression but helped alot for me for anxiety.) xanax and valium help greatly for the short term and no help for prevention. But if it helps you and it doesn't effect your thinking and motor skills I'd take it regularly. BUSPIRONE is a good med but takes time to begin to work (like 2 weeks) I am also on gabapentin there are not many side effects except the fact it can make you tired when you begin to take it. Its a great med though. Also taking alot of drugs in the past could be effecting you now with this bc it changes the chemistry of the chemicals in our brain that helps it function right. Esp amphetamines & spice...these drug attack the parts of the brain that help you decide what is dangerous and what is not. And with anxiety, your brain is on overload bc it really thinks you are in danger and need to have a rush of all the chemicals to get yourself somewhere safe which involves massive amounts of energy (thats why we have a racing heart bc, fear, shortness of breath, and tired feeling) But the drugs are in the past but that is a risk factor in developing anxiety. The only thing you can do now is find a good psychiatrist that will work on getting you on the right meds. It took me 2 years for the right combo and dosage for all my meds. So it will get better...the meds will treat the off balance of chemicals and for me now only in stressful situations my anxiety pops up. Plse let me know if this helped!
I agree that it sounds like anxiety, especially since heart conditions have been ruled out. Xanax relieving the symptoms is also telling. I don't think gabapentin is great for anxiety. It's good for epilepsy and neuropathic pain, and hasn't stood up as a mood stabilizer in clinical trials. Your best bet would probably be another SSRI. Wellbutrin is probably not a great choice since it tends to make people more anxious (although this is far from 100%). Lexapro might be a good choice to try, since you already tried BuSpar. You should look into cognitive behavioral therapy to go along with the meds, since this seems to work better than for either alone.
wow, thank you guys so much for your comments. anxiety is such a hard thing to deal with alone.
I'm sure my drug history is a main cause of my problems... and I stopped using when I started feeling symptoms. I'll keep working at it and doing things I can to progress towards good health. God bless.
Well dont feel guilty for thinking the drug use is the whole cause of this. Alot of other factors contribute to anxiety. If you are a Christian find some bible verses that encourage you and meditate on them when you feel the symptoms coming on. Your brain can only focus on one thing at a time. So if you block one gateway to your mind, the anxiety can be blocked until the symptoms (short term) go away. Here are some that helped me.
Be anxious for nothing, but in everything by prayer and supplication with thanksgiving let your requests be made known to God.
When I am afraid, I will put my trust in Thee.
1 Peter 5:7
Cast all your anxieties on him, because he cares for you.
I found short ones so you could remember them as soon as an attack comes on
Be blessed & I'm always here if you need more help
Thank you for the calming verses. All your suggestions are sound and seem very knowledgable. I have constant anxiety with trembling and I'm thinking maybe something else may be going on. I am getting worse and my meds are not controling as well. I take Celexa and Xanax.
Sorry you are not feeling well. I have been doing some research on Magnesium deficiency and find that it can cause so many symptoms!!
Depression, Chronic Fatigue Syndrome, ADHD, Epilepsy, Parkinson's, Sleep problems, Migraine, Cluster headaches, Osteoporosis, Premenstrual syndrome, Angina, Cardiac arrythmias, Diabetes, Kidney stones, Dizziness, Anorexia, Nausea, Muscle spasms and cramps, Ataxia, Trembling, Tremors, Jerks, zaps, Vertigo, Difficulty swallowing... etc., etc., etc.
Some of your symptoms sound like a Magnesium deficiency. You might try a Magnesium Glycinate supplement and some Potassium. (they seem to go hand in hand).
If you feel uncomfortable about self-mediction, see your doctor. Although lots of people take supplements without ill effects.
My anxiety symptoms absolutely feel like yours. I would swear something is wrong with my heart. I get tightness, pressure, and what I would consider a poking sensation all where my heart is. Chest pain, heart palps, shortness of breath, muscle tremors, horrible indigestion, muscle cramps and twitches, headaches, etc etc etc. Anxiety can and does affect every system in the body. I also understand how hard it is to hear a doctor to say "We've done all these tests, and you're healthy" and to believe him when the symptoms persist. Some days I do, some days I don't. Anxiety is a chronic condition. You just have to take it day by day and be consistent with management techniques.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.